Alert archive / Minnesota / Tornado Warnings in 2013
Tornado Warning 12, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Aug 26, 2013, 6:23 PM CDT for Becker County, Clay County, Otter Tail County, Minnesota. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2013, 6:23 PM CDT (23:23 UTC)
- Expired
- Aug 26, 2013, 7:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Becker County, MN, Clay County, MN, Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 162 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 6:26 PM CDT | HAIL 1 | Cormorant, MN | |
| Aug 26, 6:52 PM CDT | HAIL 1.25 | Vergas, MN | HAIL FELL FOR ABOUT A MINUTE ON THE SOUTH END OF VERGAS. |
| Aug 26, 7:02 PM CDT | HAIL 0.75 | 3 S Vergas, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 5:41 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.4 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1878 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 292 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
342
WFUS53 KFGF 262323
TORFGF
MNC005-027-111-270000-
/O.NEW.KFGF.TO.W.0012.130826T2323Z-130827T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
623 PM CDT MON AUG 26 2013
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHERN BECKER COUNTY IN NORTHWEST MINNESOTA...
SOUTHEASTERN CLAY COUNTY IN NORTHWEST MINNESOTA...
NORTHERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 700 PM CDT
* AT 619 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED NEAR PELICAN RAPIDS...AND MOVING EAST AT 30
MPH.
HAZARD...TORNADO.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...SPORADIC DAMAGE TO MOBILE HOMES...ROOFS AND VEHICLES.
* THIS DANGEROUS STORM WILL BE NEAR...
LAKE LIDA AROUND 630 PM CDT.
VERGAS AROUND 640 PM CDT.
BIG MCDONALD LAKE AROUND 645 PM CDT.
FRAZEE AROUND 650 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE PERHAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GRAND
FORKS.
&&
LAT...LON 4692 9517 4641 9517 4640 9566 4653 9620
4677 9625
TIME...MOT...LOC 2322Z 261DEG 33KT 4662 9606
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
DK1 follow-up statement
184
WWUS53 KFGF 262336
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
636 PM CDT MON AUG 26 2013
MNC027-262346-
/O.CAN.KFGF.TO.W.0012.000000T0000Z-130827T0000Z/
CLAY MN-
636 PM CDT MON AUG 26 2013
...THE TORNADO WARNING FOR SOUTHEASTERN CLAY COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4679 9608 4692 9517 4641 9517 4640 9566
4653 9620
TIME...MOT...LOC 2336Z 275DEG 33KT 4658 9598
$$
MNC005-111-270000-
/O.CON.KFGF.TO.W.0012.000000T0000Z-130827T0000Z/
OTTER TAIL MN-BECKER MN-
636 PM CDT MON AUG 26 2013
...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHERN BECKER AND
NORTHERN OTTER TAIL COUNTIES UNTIL 700 PM CDT...
AT 633 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR LAKE LIDA...AND MOVING EAST AT 40 MPH.
HAZARD...TORNADO AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...SPORADIC DAMAGE TO MOBILE HOMES...ROOFS AND VEHICLES.
THIS DANGEROUS STORM WILL BE NEAR...
BIG MCDONALD LAKE AND STAR LAKE AROUND 650 PM CDT.
DENT AROUND 655 PM CDT.
RICHVILLE AND PERHAM AROUND 700 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE VERGAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GRAND
FORKS.
&&
LAT...LON 4679 9608 4692 9517 4641 9517 4640 9566
4653 9620
TIME...MOT...LOC 2336Z 275DEG 33KT 4658 9598
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
DKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Aug 26, 3:29 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Aug 26, 3:29 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 329 PM CDT MON AUG 26 2013 .SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT) ISSUED AT 328 PM CDT MON AUG 26 2013 FORECAST CHALLENGE CONCERNS INITIAL THUNDERSTORM CHANCES/SEVERE POTENTIAL AND THEN TEMPERATURES. MODELS OVERALL IN PRETTY GOOD AGREEMENT AND WILL USE BLEND FOR FORECAST WEIGHTED MOST WITH THE GFS. SEVERE STORMS MAIN CONCERN THIS EVENING. SURFACE LOW CURRENTLY NEAR PIR WITH E-W BOUNDARY ORIENTED JUST SOUTH OF ND/SD BORDER INTO WEST CENTRAL MN. MODELS INDICATING ELEVATED BOUNDARY ROUGHLY IN SAME LOCATION. SOLAR CONTINUES ALONG AND JUST NORTH OF BOUNDARY WITH PLENTY OF INSTABILITY/CAPE AND INCREASING SHEAR. LOW TO MID 70 DEW POINTS ALSO POOLING ON NORTH SIDE OF BOUNDARY. ONLY CATCH IS THAT LAPS SHOWING PLENTY ON CONVECTIVE INHIBITION. ALSO NOT SEEING MUCH OF A MID LEVEL FEATURE FROM WATER VAPOR TO AID IN BROAD SCALE LIFT. IF STORMS GO MID AFTERNOON LIKELY TO START OUT ELEVATED. WILL HAVE HIGHEST POPS ALONG AND SOUTH OF I94/HIGHWAY 10 CORRIDOR HOWEVER INITIATION TIME IN QUESTION SO TOUGH AT THIS POINT TO INCREASE POPS. STORMS THAT DO DEVELOP TO PROPAGATE EASTWARD DURING THE EVENING AND SHOULD BE OUT OF THE FA BY MORNING. WITH PRECIPITABLE H2O VALUES PUSHING 2 INCHES COULD SEE SOME LOCALLY HEAVY RAINFALL WITH POSSIBLE TRAINING ALONG BOUNDARY. TEMPERATURES TO REMAIN WARM AND MUGGY OVERNIGHT ACROSS MOST AREAS. TUESDAY LOOKS QUIET AND CONTINUED HOT AND HUMID. THERMAL RIDGE AXIS DOES REMAIN TO OUR SOUTH SO HEAT ADVISORY CRITERIA WILL NEED TO BE MONITORED ACROSS THE FAR SOUTH. .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 328 PM CDT MON AUG 26 2013 COLUMN WARMS AGAIN WEDNESDAY WITH NO SIGNIFICANT BREAK IN DEWPOINTS/HUMIDITY. ONCE AGAIN WILL NEED TO MONITOR FOR HEAT INDICES. APPROACHING SHORT WAVE WILL BRING NEXT CHANCE FOR THUNDERSTORMS TO THE REGION WEDNESDAY NIGHT INTO THURSDAY. ABOVE AVERAGE TEMPERATURES TO CONTINUE WITH CLOUD COVER WITH PCPN MAIN PLAYER ON HOW WARM WE GET. FOR THURSDAY NIGHT THROUGH MONDAY THE BEST CONSENSUS AMONG THE OPERATIONAL RUNS OF THE MID RANGE MODELS DEPICT A CONTINUATION OF THE CENTRAL PLAINS RIDGE AT LEAST INTO FRI/FRI NIGHT THEN THEY DIVERGE. AFTER THAT THE 00Z/12Z RUNS OF THE ECMWF SHOWED THE RIDGE BREAKING DOWN WHILE THE OTHER MODELS JUST FLATTENED THE RIDGE A BIT BEFORE PUMPING IT UP AGAIN BY LATER SUNDAY INTO MONDAY. THEREFORE NOT A LOT OF CONFIDENCE IN THE LONG TERM IN REGARD TO ALL THE LOW CHANCES FOR PCPN. TEMPS TOO WILL LIKELY STAY WARM UNLESS THE COOLER ECMWF SOLUTION PANS OUT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1237 PM CDT MON AUG 26 2013 SEEING INCREASING MID AND HIGH LEVEL CLOUDS MOVING INTO THE TAF SITES NOW SO WILL CONTINUE THAT THOUGHT FOR THE 18Z TAFS. BIGGER QUESTION WILL BE TIMING ANY POSSIBLE CONVECTION AND FOR WHERE. PREVIOUS TAFS MENTIONED VCTS AT KFAR/KBJI AND WILL STICK WITH JUST THOSE TWO SITES FOR NOW DURING THE LATE AFTERNOON/EARLY EVENING. COULD ALSO BE A FEW LIGHT SHOWERS/SPRINKLES WITH SEVERAL BANDS OF ECHOES CURRENTLY APPROACHING KDVL/KGFK BUT WILL NOT MENTION AS THEY APPEAR MINIMAL AND ARE FALLING OUT OF MID LEVEL CLOUDS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NDZ052-053. MN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ029>032-040. && SHORT TERM...VOELKER LONG TERM...GODON/VOELKER AVIATION...GODON
Hazardous weather outlook, Aug 26, 6:40 AM CDT, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 640 AM CDT MON AUG 26 2013 MNZ001>009-013>017-022>024-027-028-NDZ006>008-014>016-024-026>030- 038-039-049-054-271145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-WESTERN WALSH- 640 AM CDT MON AUG 26 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT HOT AND HUMID CONDITIONS WILL FUEL THUNDERSTORM DEVELOPMENT THIS AFTERNOON ACROSS THE NORTHERN PLAINS WITH THE AREA MOST LIKELY TO BE IMPACTED BEING THE I94/HIGHWAY 10 CORRIDOR. SOME STORMS COULD BE STRONG TO SEVERE WITH LARGE HAIL OR DAMAGING WINDS THE MAIN THREAT. TORRENTIAL RAINFALL AND FREQUENT LIGHTING WOULD ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THURSDAY THERE IS ANOTHER THREAT FOR THUNDERSTORMS AS LOW PRESSURE MOVES ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MNZ029>032-040-NDZ052-053-271145- WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-SARGENT- RICHLAND- 640 AM CDT MON AUG 26 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AS A RESULT OF HOT AND HUMID AIRMASS A HEAT ADVISORY IS IN EFFECT FROM 1PM TO 7PM FOR APPARENT TEMPERATURES IN THE 100 TO 105F DEGREE RANGE ACROSS THE SOUTHERN VALLEY AND WEST CENTRAL MN. THESE HOT AND HUMID CONDITIONS WILL FUEL THUNDERSTORM DEVELOPMENT THIS AFTERNOON ACROSS THE NORTHERN PLAINS WITH THE AREA MOST LIKELY TO BE IMPACTED BEING THE I94/HIGHWAY 10 CORRIDOR. SOME STORMS COULD BE STRONG TO SEVERE WITH LARGE HAIL OR DAMAGING WINDS THE MAIN THREAT. TORRENTIAL RAINFALL AND FREQUENT LIGHTING WOULD ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THURSDAY THERE IS ANOTHER THREAT FOR THUNDERSTORMS AS LOW PRESSURE MOVES ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JK
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 7:57 PM CDT | Special Weather Statement | FGF | Beltrami | 63 min |
| Aug 25, 8:01 PM CDT | Areal Flood Advisory | FGF | Hubbard | 4 hr |
| Aug 26, 3:58 AM CDT | Heat Advisory | FGF | Grant, Otter Tail, Wadena, Wilkin | 15 hr |
| Aug 26, 5:55 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 65 min |
| Aug 26, 6:59 PM CDT | Tornado Warning | FGF | Otter Tail, Wadena | 46 min |
Nearby
Tornado Warnings in Minnesota, 2013Every tornado warning in 2013Tornadoes in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.